Does Gabapentin cause withdrawals?

Use this section to discuss your experiences with prescription drugs, iron injections, and other medical interventions that involve the introduction of a drug or medicine into the body. Discuss side effects, successes, failures, published research, information about drug trials, and information about new medications being developed.

Important: Posts and information in this section are based on personal experiences and recommendations; they should not be considered a substitute for the advice of a healthcare provider.
dantebobo
Posts: 2
Joined: Sat Jun 10, 2017 12:09 am

Does Gabapentin cause withdrawals?

Postby dantebobo » Sat Jun 10, 2017 12:51 am

Some months ago, I had restless legs and went to the ER because I was sleep deprived. They gave me Gabapentin, 1 X 300mg at night. I took it for awhile and the RLS went away. Then it came back about 10 days ago, and its getting more frequent. So....my doctor doubled the Gabapentin and it worked the first night but now for 5 days it hasn't worked. I saw online that Gabapentin can cause horrible withdrawals, especially at high doses - so, anticipating that my doctor would just keep increasing the dose, I decided to stop taking it and tolerate the RLS until an alternative solution is found. My doctor says that Gabapentin withdrawals don't exist, but all of this started due to Abilify withdrawals and there are a lot of testimonials that support Gabapentin withdrawals too. So I'm treating it, twice a night, with cannabis - which is the only thing that works - mind you, its a colossal waste of weed. Am I being too cautious about Gabapentin at doses of 900mg and up - or should I investigate some other drug for RLS? (I've ruled out Iron and Magnesium deficiencies, tried massaging my legs, tried Epsom salts, tried eliminating caffeine and alcohol)

:D
Thanks!!!!

Rustsmith
Moderator
Posts: 2556
Joined: Sat Sep 28, 2013 9:31 pm
Location: Pueblo, Colorado

Re: Does Gabapentin cause withdrawals?

Postby Rustsmith » Sat Jun 10, 2017 2:41 am

Gabapentin isn't a medication that causes withdrawal issues in the exactly the same way that opioids or dopamine agonists do when you stop them. However, gabapentin is also not something that should be stopped suddenly and can cause problems if you do so. Gabapentin doses should be slowly tapered and the usual recommendation is to still take the minimum dose on alternating days and then every few days before actually stopping. Stopping too suddenly can result in a variety if problems from seizures (if you are so prone) to insomnia, headaches, anxiety attacks, etc.

Personally, I have been taking 900mg of gabapentin each evening for a number of years. It is the only medication other than MMJ that allows me to fall asleep.

As for other drugs, there are only 3 classes of medications that are used to treat RLS. Gabapentin, Horizant (modified gabapentin) and Lyrica are all chemically similar medications. The second class are the dopamine agonists (pramipexole, ropinirole and rotigatine aka Mirapex, Requip and Neupro). These meds are very effective treatment for RLS, but getting off of them can be exceedingly difficult (also take a look at the information on augmentation, something that is unique to RLS and dopamine agonists). The final class are the opioids. This final group are only used when the previous two groups of meds have been tried and failed. Many of us on this board use opioids. They work great for most of us, but the political and societal issues associated with them these days makes using them VERY complicated.
Steve

Augmentation Evaluation http://bb.rls.org/viewtopic.php?f=4&t=9005

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

badnights
Moderator
Posts: 4492
Joined: Tue Mar 10, 2009 4:20 pm
Location: Northwest Territories, Canada

Re: Does Gabapentin cause withdrawals?

Postby badnights » Mon Jun 12, 2017 12:02 am

You might want to re-investigate your iron situation. Labs will report ferritin values of 20 or more as normal, but if you do have RLS/WED, your ferritin levels should be at least 100 ng/ml. There is plenty of evidence out there for this, adn your doctor will be able to look it up easily. Some sources say 75, but others go so far as to suggest that every WED/RLS patient is different, and some of us may even need to keep our ferritin over 200 (which can only be done with IV infusions). There are some (now kind of dated) links in my signature on this - the best one to get is the Foundations Medical Bulletin for healthcare providers, if you want to show your doctor something. Anyway, ask your doctor for the actual value for your serum ferritin (ferritin in your blood). And you should probably supplement with oral iron if it's under 100. For sure if it's under 75.

If you can control your symptoms with weed, all the more power to you, but plenty of us find it's not enough by itself. Maybe the gabapentin can be combined with something else - dopamine agonists are the usual solution, and way more effective than gabapentin, but carry the very real danger of augmentation if your ferritin is low or if your dose is too high. And too high can mean the minimum dose for some of us. So if you try a DA, make sure your ferritin is over 75 or better still 100, and keep the dose low enough that you're still suffering a bit.

Or, you can try gabapentin encarbil, brand name Horizant,which is a prodrug of gabapentin and is much more evenly and predictably absorbed than gabapentin, which can have erratic effects despite a constant dose.

The other meds that work are opioids, and the problem with them is more one of doctor's willingness to prescribe than any side effects (though plenty of individuals have intolerable side effects from various of the opioids). An opioid (or very similar substance) is available in a herb called kratom, which some of us on the board use regularly to treat the symptoms.
Beth - Wishing you all restful sleep tonight
WED/RLS AUGMENTATION:
viewtopic.php?f=5&t=6532&p=61601#p61601
Discussion Board Moderator's posts don't reflect the RLS Foundation's opinion & are not medical advice

dantebobo
Posts: 2
Joined: Sat Jun 10, 2017 12:09 am

Re: Does Gabapentin cause withdrawals?

Postby dantebobo » Mon Jun 12, 2017 6:30 am

Thanks for the great replies! My ferritin is 63, so maybe I need more Iron and I appreciate the thoughtful responses a lot.


Return to “Prescription Medications”

Who is online

Users browsing this forum: No registered users and 3 guests